Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Bounded and divergent trajectories and expanding curves on homogeneous spaces
HTML articles powered by AMS MathViewer

by Osama Khalil PDF
Trans. Amer. Math. Soc. 373 (2020), 7473-7525 Request permission

Abstract:

Suppose $g_t$ is a $1$-parameter $\mathrm {Ad}$-diagonalizable subgroup of a Lie group $G$ and $\Gamma < G$ is a lattice. We study the dimension of bounded and divergent orbits of $g_t$ emanating from a class of curves lying on leaves of the unstable foliation of $g_t$ on the homogeneous space $G/\Gamma$. We obtain sharp upper bounds on the Hausdorff dimension of divergent on average orbits and show that the set of bounded orbits is winning in the sense of Schmidt (and, hence, has full dimension). The class of curves we study is roughly characterized by being tangent to copies of $\mathrm {SL}(2,\mathbb {R})$ inside $G$, which are not contained in a proper parabolic subgroup of $G$.

We describe applications of our results to problems in Diophantine approximation by number fields and intrinsic Diophantine approximation on spheres. Our methods also yield the following result for lines in the space of square systems of linear forms: suppose $\varphi (s) = sY + Z$ where $Y\in \mathrm {GL}(n,\mathbb {R})$ and $Z\in M_{n,n}(\mathbb {R})$. Then, the dimension of the set of points $s$ such that $\varphi (s)$ is singular is at most $1/2$ while badly approximable points have Hausdorff dimension equal to $1$.

References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37A17, 22F30, 11J83
  • Retrieve articles in all journals with MSC (2010): 37A17, 22F30, 11J83
Additional Information
  • Osama Khalil
  • Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210-1174
  • MR Author ID: 1310466
  • ORCID: 0000-0002-0728-2069
  • Email: khalil.37@osu.edu
  • Received by editor(s): November 7, 2018
  • Received by editor(s) in revised form: March 25, 2020
  • Published electronically: August 5, 2020
  • © Copyright 2020 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 373 (2020), 7473-7525
  • MSC (2010): Primary 37A17, 22F30, 11J83
  • DOI: https://doi.org/10.1090/tran/8161
  • MathSciNet review: 4155214